Iowa, 2011Winter Weather in Iowa, November 9, 2011
November 9, 2011 · NWS ARX · 1 event in 1 county or zone
A light snow event during the morning hours of November 9th created icy roadways. 5 inches, but this was enough to create dangerous driving conditions which resulted in a fatal accident on State Highway 13 four miles west of Edgewood (Clayton County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A light snow event during the morning hours of November 9th created icy roadways. Snowfall amounts ranged from a half inch to around 2.5 inches, but this was enough to create dangerous driving conditions which resulted in a fatal accident on State Highway 13 four miles west of Edgewood (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 8, 11:45 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 8, 11:45 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CST TUE NOV 8 2011
.SHORT TERM...
939 PM CST TUE NOV 8 2011
THIS ONE IS TOUGH STUFF. STRUGGLING WITH A WEATHER SYSTEM THAT HAS
NEARLY 250 PERCENT NORMAL PRECIPITABLE WATER MOVING INTO THE
FORECAST AREA WITH SURFACE TEMPERATURES HOLDING NEAR 40 AND WET-
BULB TEMPERATURES NOT FAR BEHIND...ESPECIALLY WHERE IT RAINED
TODAY. THIS MAY BE THE MOST IMPORTANT AREA...FROM NEAR KDBQ TO
KISW...AS DEFORMATION AND FRONTOGENESIS LOOKS TO IMPACT THIS AXIS
MOST. THE QUESTION IS WHEN WILL THE THERMAL PROFILE ALLOW FOR
SNOW. FOR THE MOST PART...HAVE CONTINUED THE THEME OF THE FORECAST
WITH CHANGE OVER BY SUNRISE. SOME AREAS WILL ACCUMULATE BEFORE
THAT...MAINLY ON RIDGES. FROM DMX FORECAST AREA...IT APPEARS ONLY
THE VERY INTENSE PRECIPITATION RATES CHANGE OVER TO A MIX...OR
INTO COOLING COLUMN SOUTH OF I-80.
HAVE MADE SOME CHANGES TO THE WESTERN FORECAST AREA TO DRASTICALLY
REDUCE PRECIPITATION CHANCES WITH EASTERN TRACK TO LOW.
THUS...HAVE TIGHTENED THE PRECIPITATION SHIELD IN THE FORECAST
GRIDS MUCH LIKE IS SEEN ON THE KDMX RADAR WITH A VERY SHARP
DEFORMATION EDGE TO THE NWRN PORTION OF THE RA/SN BAND. HAVE ALSO
MADE CHANGES TO THE ADVISORY...WHICH INCLUDES REMOVING TAYLOR
COUNTY WI AND FLOYD COUNTY IA. THESE AREAS WILL BE ON THE WESTERN
EDGE OF SNOWFALL WITH MAINLY LOW AMOUNTS EXPECTED. CONSIDERED
REMOVING WESTERN EDGE COUNTIES FROM CLARK WI TO CHICKASAW IA BUT
AM GOING TO ERROR ON THE SIDE OF CAUTION. A BIT CONCERNED THE NWRN
MOST EXDGE WILL HAVE THE STRONGEST DEFORMATION AND INTENSITY TO
PRECIPITATION WHICH MAY DRIVE ACCUMULATIONS UP. WOULD THINK THIS
BAND OF COUNTIES SHOULD SEE 1-2 INCHES...BUT BECAUSE OF WATER
AVAILABLE AND UP SIDE...LEFT THEM IN ADVISORY. 09.00Z NAM REALLY
HITTING THE KDBQ-KISW AXIS HARD WITH 5-7 INCHES OF SNOW
ACCUMULATION PER INTERNAL MODEL SNOW ACCUMULATION. THIS ACCOUNTS
FOR MELTING TOO. HAVE INCREASED GRANT COUNTY A BIT TO 3-4 INCH
RANGE. 09.00Z NAM ALSO A SMIDGE FURTHER WEST WITH LOW TRACK...MUCH
LIKE 09.00Z RUC.
.LONG TERM...SATURDAY THROUGH TUESDAY
250 PM CST TUE NOV 8 2011
OVERALL UPPER LEVEL PATTERN FAIRLY SIMILAR BETWEEN THE ECMWF AND GFS
WITH BROAD UPPER LEVEL TROUGHING OVER THE EAST FOR THE
WEEKEND...GRADUALLY BUILDING A TROUGH INTO THE ROCKIES FOR EARLY
NEXT WEEK. PLENTY OF DIFFERENCES IN THE SMALLER FEATURES EMBEDDED IN
THE FLOW THOUGH...LOWERING CONFIDENCE IN ANY PCPN CHANCES. BOTH
MODELS SUGGEST UPPER LEVEL SHORTWAVES AT DIFFERENT TIMES...ALL
CAPABLE OF PRODUCING SOME LIGHT PCPN FOR THE REGION. WILL LEAN ON
THE CONSENSUS MODEL FOR NOW FOR PRECIPITATION CHANCES. THE CHANGE
IN THE UPPER LEVEL PATTERN SHOULD ALLOW FOR SOME WARMING
THOUGH...WITH CLOSER TO NORMAL TEMPERATURES FOR THE WEEKEND.
&&
.AVIATION...THROUGH 06Z THURSDAY
1145 PM CST TUE NOV 8 2011
STRONG STORM TO MAINLY AFFECT THE KLSE TAF SITE. DIFFICULT
FORECAST WITH LOW-LEVEL TEMPERATURES BEING SO CLOSE TO RA/SN. HAVE
CONTINUED A RASN MIX AT KLSE TOWARD SUNRISE WITH NIGHTTIME
COOLNESS PEAKING AND PRECIPITATION INTENSITY BEING GREATEST TO
YIELD MORE SN IN OUTCOME. HOWEVER...CONFIDENCE IS ONLY MODERATE. WILL
LIKELY HAVE SNOW ON RIDGES AROUND THE AIRPORT BUT MAINLY RA AT THE
AIRFIELD ELEVATION. NO ACCUMULATION OF SNOW IS EXPECTED SHOULD IT OCCUR.
THE KRST TAF CONTINUES THE TREND OF IMPROVING WEATHER WITH NO SNOW
EXPECTED THERE. HOWEVER...THE RASN/SN WILL BE VERY CLOSE TO THE
SOUTHEAST OF THE AIRFIELD...SO THERE IS SOME LOW PROBABILITY THAT
PRECIPITATION COULD STILL OCCUR NEAR SUNRISE AT KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
939 PM CST TUE NOV 8 2011
WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
WEDNESDAY FOR WIZ041-053>055-061.
WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST WEDNESDAY FOR
WIZ029-034-042>044.
MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
WEDNESDAY FOR MNZ096.
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
WEDNESDAY FOR IAZ010-011-019-029-030.
&&
SHORT TERM...BAUMGARDT
LONG TERM.... RIECK
AVIATION...BAUMGARDTHazardous weather outlook, Nov 8, 10:36 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 PM CST TUE NOV 8 2011
IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-032-033-091200-
BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1036 PM CST TUE NOV 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND NORTH-CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...UP TO AN
INCH OF SNOWFALL ACCUMULATION IS POSSIBLE TONIGHT...BUT MAINLY ON
GRASSY SURFACES AND FOR LOCATIONS CLOSER TO THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...UP TO AN
INCH OF SNOWFALL ACCUMULATION IS POSSIBLE TONIGHT...BUT MAINLY ON
GRASSY SURFACES AND FOR LOCATIONS CLOSER TO THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-019-029-030-MNZ096-WIZ029-034-041>044-053>055-061-091200-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
1036 PM CST TUE NOV 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH-CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE AREA BECAUSE OF
THE SEASONS FIRST ACCUMULATING SNOW. RAIN WILL CHANGE OVER TO ALL
SNOW BY SUNRISE WITH ACCUMULATIONS AROUND AN INCH. THE ACCUMULATIONS
WILL MAINLY BE ON HIGHER TERRAIN AND ON GRASSY SURFACES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER WEATHER ADVISORIES CONTINUE INTO WEDNESDAY. MOST AREAS
WILL SEE SNOW IN THE MORNING...WITH RIVER VALLEY LOCATIONS STILL
POSSIBLY SEEING A MIX. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 5
INCHES ARE POSSIBLE BEFORE THE SNOW ENDS FROM WEST TO EAST DURING THE
AFTERNOON. THE HIGHEST ACCUMULATIONS WILL AGAIN OCCUR ON
HIGHER TERRAIN AND ALONG AN AXIS FROM DUBUQUE IOWA TO TOMAH...TO
WISCONSIN RAPIDS. WIDESPREAD ACCUMULATION OF SNOW ON ROADS IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS FROM TONIGHT THROUGH WEDNESDAY WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ/BAUMGARDT
Winter Weather, Clayton
- When
- November 9, 2:15 AM CST to 8:30 AM CST
- Where
- Clayton forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Accumulating light snow created icy roadways and caused a fatal accident on State Highway 13 approximately four miles west of Edgewood.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, November 9 to 10, 20112 deaths · 1 injured · $54,000 · 12 events
- Rip Current in Florida, November 9, 20111 death · 1 injured · 1 event
- Winter Weather in Iowa, November 9, 20111 death · 2 events
- Heavy Snow in Iowa, November 9, 2011$1.2 million · 6 events
- Heavy Snow in Wisconsin, November 9, 201112 events
- Winter Weather in Wisconsin, November 9, 20118 events
- High Surf in Hawaii, November 9 to 12, 20118 events
- Winter Weather in Missouri, November 9, 20116 events
- Dense Fog in Maryland, November 9, 20113 events
- Winter Storm in Wisconsin, November 9, 20112 events
- Dense Fog in Virginia, November 9, 20111 event
- Wildfire in Georgia, November 9, 2011$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350549.